Aa
A
A
Close
Avatar universal
Stopping Beta Blocker - Symptoms Worse
I have read that there can be an adjustment period, but not sure how long is normal.  My lightheadedness and tremors have been worse, and I have been woken up by my heart racing the past couple of nights.  Wednesday morning was my last dose after tapering off of it.  Has anyone else experienced something similar when coming off of Pindolol?  I am increasing my fluid from 3 to 4 liters a day hoping it will flush out the medication and offset the increased symptoms.
Cancel
7 Answers
Page 1 of 1
612876 tn?1355518095
Beta blockers dampen the effects of sympathetic nervous system overactivity by blocking beta-adrenergic receptors specifically.  Once you have been on beta blockers for even a modest period of time, you can be susceptible to withdrawal effects.  Due to the mechanism of these withdrawal effects, it stands to reason that they would be more pronounced in people with dysautonomia:

"Treatment
with propranolol in man has also now been shown
to increase beta receptor numbers on lymphocytes
by about 50 per cent over five days, the number
declining to normal over five days after stopping
the drug.
The clinical manifestation of beta-adrenergic
hypersensitivity will clearly depend on the degree
of increased beta adrenergic responsiveness (as
receptor numbers decline towards normal) and on
the degree of receptor activation, which will in
turn depend on the sympathetic drive and declining
plasma levels of the beta-blocking drug."

from  http://www.ncbi.nlm.nih.gov/pmc/articles/PMC482576/pdf/brheartj00184-0017.pdf

"Adrenergic Hypersensitivity after Beta-Blocker Withdrawal"


That article is really excellent if you want to get into the nitty-gritty of why you're not feeling well, but I can tell you briefly that the *short* of it is that while you're probably feeling the effects more acutely than a person without dysautonomia might, I don't believe the symptoms will persist longer for you.  So you shouldn't expect this to last longer than a week, and if it does, it would warrant a call to your doctor.  In the meantime, if it's unbearable or any of your vitals are doing something abnormal enough to be scary, by all means call a squad and go to the emergency department/call the doc on call/call your doctor/etc., whichever is appropriate.  It may be possible that you need a slower taper if things aren't going well.  Even if it seems like the pills won't break/cut that way, a slower taper is ALWAYS possible.  (A place like a compounding pharmacy can work MAGIC getting precise doses.)  So if in doubt, talk to your doc.  Otherwise, rest assured, this too shall pass.

And in the meantime, feel free to talk to us about how yucky the symptoms are.  :-D

Nice to meet you,
Heiferly.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
2113262 tn?1346105521
It took me about a week to feel back to my old self after stopping my beta blocker. I had horrible headaches, really high blood pressure (which is abnormal for me, typically I run low) and the tachycardia returned with a vengence.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
DNP47 & Heiferly - Thank you so much for the information.  I will try to hang in a few more days.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
612876 tn?1355518095
Any update?  Are you feeling like you're out of the woods now?  I hope the symptoms have subsided or you've at least gotten a hold of your doc to get some help with the symptoms.  

-Heiferly.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Yes.  Thanks for checking in!

I survived coming off of Pindolol.  I had three nights of waking up from dreams incorporating my pounding heart.  The first one included my daughter running, and the pitter patter of her feet was the sound of my heart beating.  The tremors are a little bit better.  Haven’t thrown a potato chip lately, and am a little less clumsy.

I started wearing waist high footless compression stockings.  I was worried my feet would swell too much, but they have been okay.  I can wear sandals, which is great in Atlanta.  I even found black ones that I can wear like leggings.  They haven’t helped with my ongoing lightheadedness, but they have helped with the burning and pain in my legs.  I have ankles and have definition in my legs again.  So, I guess they are helping to keep the blood and fluid above my waist.  I am working as an usher for graduation at work Monday, so hopefully they will help keep me on my feet.

I went from taking 5mg of Midodrine to 10 mg three times a day today, and hope this will finally do the trick.  I am tired of everything rocking side to side when I walk, and the altered vision.  It has been four months, which I know isn’t long compared to most people, but I am hoping I can finally have one good day soon!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
i AM 62 YEARS OLD AND HAVE BEEN TAKING  lOPRESSOR (beta blocker) and Xanax (antianxiety controlled  med)  for 30 years! I have  panic attacks.  Yes 30 years on a daily basis. My doseage of Lopressor is 50mg   every 12 hours daily   and my xanax is 0.375mg   every 6 hours.  I am terrified now  that these drugs   are going to cause my  death.  Nowhere can i find  ANY information online about  effects these drugs have on your body  after taking them for this long....my ejection fraction last test  was 55%.....I am currently experiencing  extreme insomnia   and if I am late taking the beta blocker my heat rate goes to  140-150  sometimes  higher..  By the way  these are the ONLY meds i take  or have taken in my life with exception  of  hormones during menopause  for about 8 years   and  I also  took antidepressant  Lexapro   for 2 years  but am off  that too.   I have an appointment today with my cardiologist........Of all I have read here on internet  I have yet to  read anything about  someone taking beta blocker  for as long as i have.    I  live alone and am currently  making a life change  moving back to my birthplace in NY after  being here in FL  for 37 years.  The mental torment is extremely unsettling  and I am terrified.  Does ANYone   have any information  of prognosis from taking  beta blocker for this long?    
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi Mermaid, I was on klonopin for 13 years and weaned off of it in 1 year. Although it was very hard I did it and feel like a new person. It sounds like you could be having interdose withdrawals from the Xanax and combined with a beta blocker only enhances the two. I would recommend www.************.com. Saved my life! I just recently tapered off of sotalol another long acting beta blocker and although i am still combating anxiety, insomnia and other withdrawl symptoms, I feel much better. It has been hard as well but not as hard as benzo withdrawl. Many times the switch you over to a long act g benzo and have you taper from eith diazepam or klonopin because of their long half lives. I hope you get to feeling better. As always consult with your Dr.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dysautonomia (Autonomic Dysfunction) Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank